Alert archive / Alabama / Wind Advisories in 2023

Wind Advisory 15, NWS Birmingham, AL

November 20, 202336 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Nov 20, 2023, 2:22 AM CST for 36 counties in Alabama. It took effect at Nov 20, 2023, 7:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2023, 2:22 AM CST (08:22 UTC)
In effect from
Nov 20, 2023, 7:00 PM CST
Expired
Nov 21, 2023, 8:00 AM CST
In force
13 hr
Issued by
NWS Birmingham, AL
All 36 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 15 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2256 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS74 KBMX 200822
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
222 AM CST Mon Nov 20 2023

ALZ011>015-017>037-202100-
/O.NEW.KBMX.WI.Y.0015.231121T0100Z-231121T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
and Dadeville
222 AM CST Mon Nov 20 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CST
TUESDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 
  40 mph expected.

* WHERE...Portions of central Alabama.

* WHEN...From 7 PM this evening to 7 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
906 
WWUS74 KBMX 201926
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
126 PM CST Mon Nov 20 2023

ALZ011>015-017>037-210900-
/O.CON.KBMX.WI.Y.0015.231121T0100Z-231121T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
and Dadeville
126 PM CST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
CST TUESDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 
  40 mph expected.

* WHERE...Portions of central Alabama.

* WHEN...From 7 PM this evening to 7 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
386 
WWUS74 KBMX 210541
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1141 PM CST Mon Nov 20 2023

ALZ011>015-017>037-211300-
/O.CON.KBMX.WI.Y.0015.000000T0000Z-231121T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
and Dadeville
1141 PM CST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST TUESDAY...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 40
  mph will continue to be possible.

* WHERE...Portions of central Alabama.

* WHEN...Through 7 AM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
491 
WWUS74 KBMX 211120
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
520 AM CST Tue Nov 21 2023

ALZ011>015-022-023-030>032-211230-
/O.CAN.KBMX.WI.Y.0015.000000T0000Z-231121T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Pickens-Tuscaloosa-Sumter-
Greene-Hale-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Carrollton, Tuscaloosa, Livingston, 
Eutaw, Greensboro, and Moundville
520 AM CST Tue Nov 21 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria. 

$$

ALZ038-040>048-211400-
/O.EXB.KBMX.WI.Y.0015.000000T0000Z-231121T1400Z/
Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-Bullock-
Lee-Russell-
Including the cities of Valley, Lanett, Lafayette, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
and Phenix City
520 AM CST Tue Nov 21 2023

...WIND ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...South winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...Chambers, Dallas, Autauga, Lowndes, Elmore, 
  Montgomery, Macon, Bullock, Lee and Russell Counties.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ALZ017>021-024>029-033>037-211400-
/O.EXT.KBMX.WI.Y.0015.000000T0000Z-231121T1400Z/
Blount-Etowah-Calhoun-Cherokee-Cleburne-Jefferson-Shelby-
St. Clair-Talladega-Clay-Randolph-Perry-Bibb-Chilton-Coosa-
Tallapoosa-
Including the cities of Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Columbiana, Pelham, Alabaster, 
Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Marion,
Centreville, Clanton, Rockford, Alexander City, and Dadeville
520 AM CST Tue Nov 21 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...South to southeast winds 10 to 20 mph with gusts up to 
  40 mph will continue to be possible.

* WHERE...Portions of central Alabama.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  outdoor decorations. Tree limbs could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 19, 11:11 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Nov 19, 11:11 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1111 PM CST Sun Nov 19 2023

...New AVIATION...

.SHORT TERM...
(Rest of Tonight)
Issued at 943 PM CST SUN NOV 19 2023

Mid/high cloud cover will be increasing as the night progresses
ahead of our next weather system. However, we are not expecting
any precip for tonight. Our airmass needs to recover some before
any precip will occur. We will get some light SE low level flow
tonight, but most of the atmosphere recovery will hold off until
during the day Monday. We will still be quite cool tonight with
lows expected in the 40s, but lows are expected to be some 6 to 9
degrees milder than this past morning's lows.

08

Previous short-term discussion:
(This afternoon through Monday)
Issued at 1116 AM CST SUN NOV 19 2023

Light winds will become south to southwesterly ahead of a low
pressure system moving through the MS River Valley towards
Alabama. Moisture and warm air will advect into the state with
high temperatures today in the upper 60s to lower 70s, and lows
tonight in the 40s. Today and tonight will be dry with increasing
clouds ahead of the next system.

Monday, a pressure gradient will strengthen over the area with
winds becoming breezy with gusts up to 20 mph possible by the
late afternoon and early evening. Wind shear will be strong
Monday afternoon into evening, with values expected to increase
through the late evening. With this shear, a weak area of lift,
instabilities a few hundred J/kg, and PW values increasing to max
for this time of year, high res models are trying to show light
showers moving into the northwestern portions of Alabama by the 2
pm to 4 pm timeframe, with showers develop across the northwestern
two thirds of the area by 5 pm. Not expecting anything more than
rain in the afternoon/early evening, with the main focus of
convection overnight. All activity is expected to increase in
coverage and intensity after sunset. High temperatures on Monday
will be in the upper 60s to mid 70s.

24

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 238 PM CST SUN NOV 19 2023

An active period to start of the extended time frame. Our first
real fall storm system will affect central Alabama from Monday
night into Tuesday. The severe weather threat area has been
adjusted slightly east and north. Currently, the range of time the
severe weather may occur is roughly 6-8 hours. Severe storms will
not last this long, mainly an hour or two at most. The range is
due to timing issues amongst the various solutions and hopefully
can be narrowed down even further the next 12 hours or so.

Ok, to start off, the discussion below spells out the parameters and
challenges quite well and remains valid this run. One big challenge
will be how far north does that 65 surface dew point get, and how
will this affect the overall instability available in the fairly
narrow warm sector. Due to the remnant drier air courtesy of the
easterly flow and wedge, expect some sort of pinching off of this
surface moisture. Another challenge will be the winds. The low level
wind column really ramps up around 00z and propagates west to east.
Winds will be 50 mph below 5k ft in places, maybe even lower. The
amount of mixing ahead of the convective line combined with the
actual gradient will determine the winds. It appears that we will
stay in the Wind Advisory criteria for now with sustained winds
near 20 mph at times and gusts to near 35 mph at times. Will look
at another run of the models for the issuance of any products.
Lastly, rainfall of 1-2 inches is possible with locally higher
amounts. The highest rain may occur in a short period of time and
this may cause some localized, brief flooding conditions. The
drought conditions may initially allow water to runoff quicker
than normal Additionally, the fall season has plenty of leaves on
the ground that could block the runoff flow from entering the
normal channels.

The remainder of the extended time frame has light rain chances on
Thanksgiving Day. A disturbance above the surface will bring
moisture up and over the surface stable conditions. No rain mention
over the weekend at this time.

75

Previous long-term discussion:
(Monday night through Saturday)
Issued at 335 AM CST SUN NOV 19 2023

Models are beginning to come into much better agreement on synoptic
features Monday night and Tuesday, though some of the typical
mesoscale thermodynamic uncertainties remain as is typical with high
shear, low CAPE severe weather events. Two lead shortwaves are
currently ejecting out over the Central and Southern High Plains.
The northern one will close off into an upper low near the Nebraska
Sandhills today, while the southern one will close off into an upper
low in the Kansas vicinity by tomorrow morning. Meanwhile a sharp
shortwave trough and strong mid-level jet streak are moving into
the Pacific Northwest. Southern portions of this feature will aid
in trough amplification over the Plains and an eventual strong
shortwave in the base of the trough, while northern portions will
move eastward across Canada and eventually phase with the system
on Tuesday. The central CONUS trough will approach Central Alabama
Monday night into Tuesday as the Central Plains upper low opens
up into a wave, while a strong vort max and 80kt mid-level jet
streak will round the base of the trough across the Lower
Mississippi Valley. An associated surface low will hook
southeastward and then northeastward from the Texas and Oklahoma
Panhandles to the Mid-South and then Lower Ohio Valley Sunday
night through Monday night, while a 50-60 kt 850mb jet lifts
across Alabama Monday night.

Models have trended quicker with this system, with widespread
showers and storms developing due to strong forcing for ascent with
the shortwave and strong upper-level diffluence, and moving into
West Alabama Monday evening. A CAD wedge will be in place over at
least our northeast counties but strong southerly flow should
cause it to begin to erode at least across the western and
southern counties. A narrow warm sector with dew points around 65F
will lift northward into at least our far southern counties late
Monday evening and overnight. Strong forcing for ascent will favor
a QLCS though 0-6 km bulk shear vectors around 70 kts oriented
orthogonal to the line may allow for some embedded supercell
structures. Backed surface winds and the strong LLJ will result in
favorable hodographs for low-level rotation. As is typical for
this time of year the limiting factor will be instability. MUCAPE
will actually be on the order of 800 J/kg but SBCAPE looks to be
around 500 J/kg or less. The shear could help compensate for this,
but it is also plausible that the shear could actually be too
strong for the updrafts. Other limiting factors would be the
leading stratiform precipitation that could prevent surface-based
instability from being realized and the potential for the QLCS to
accelerate and out-run the surface-based instability. These
limiting factors will keep the severe risk marginal for now,
though it remains plausible that the slight risk could be expanded
into our far southwest counties with later updates pending trends
as we get in range of the CAMs. The eastern duration/extent of
the threat on Tuesday is more uncertain as the upper forcing lifts
north of the area and the LLJ begins to weaken and veer.

The strong winds just off the surface could also create a damaging
wind threat with the QLCS even in areas without surface-based
instability if downdrafts are able to transport these winds to
the surface. Even outside of convective winds, the strong pressure
gradient between high pressure along the East Coast and the
surface low are resulting in an increasing concern about gradient
winds with this system. Some solutions indicate 925mb winds near
50 kts which could cause some 30 to 40 kt gusts at the surface,
with some solutions also indicating sustained winds near 20 kts. A
wind advisory may become necessary in later updates. These winds
could especially be a concern for trees weakened by the ongoing
drought. The good news as far as the drought is concerned is the
high probabilities of beneficial rainfall of 1 to 2 inches with
locally higher amounts.

The GFS still seems to be an outlier relative to the ensembles and
other models bringing down an upper low from the northern stream
trough down into the area Tuesday night and Wednesday, with odds
favoring cool and dry conditions. Models are coming into better
agreement on an upper low forming along the base of the
positively tilted trough over northern Mexico by Wednesday,
potentially lifting this feature northeastward towards the area
along with a Gulf low at the surface in the Thursday/Friday
timeframe. However, there is considerable ensemble spread
regarding the strength and moisture availability with this system
so will keep PoPs for any stratiform rain in the slight chance
range. Broad upper troughing looks to develop over the central and
western CONUS by the end of the period but with low confidence on
any details.

32/Davis

&&

.AVIATION...
(06Z TAFS)
Issued at 1100 PM CST SUN NOV 19 2023

VFR TAFs are expected for much of the 24 hour forecast. Latest
guidance suggest that the better low level moisture may hold off
for most until Monday night as the better rain chances move into
the area ahead of our next surface system. I did put a tempo of
some MVFR cigs at ANB from 13-15z. Otherwise, showers chances are
high enough to start mentioning during the afternoon at BHM/TCL/
EET, spreading to the rest of the sites after 00z. There is a low
chance of MVFR with these showers, but will keep VFR with the
showers for now. Surface pressure gradients will pick up in the
afternoon as system nears. with SE winds becoming 9-12kts with
some higher gusts at times. Low TS prob will be possible in the
evening, but better chances will be just beyond the TAF period.

Note: Equipment issues continue at EET. Will keep AMD NOT SKED in
the TAF until issues are resolved.

08

&&

.FIRE WEATHER...

Rain-free conditions are expected overnight, but then changes
start occurring. Rain chances increase starting Monday afternoon,
with widespread wetting rains Monday night into Tuesday. A storm
system moves overhead and will produce strong 20 ft winds and
transport winds during this same period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     44  70  57  67 /  10  20  90 100
Anniston    48  69  59  66 /  10  20  90 100
Birmingham  48  70  61  67 /  10  30  90  90
Tuscaloosa  46  72  64  67 /  10  40 100  80
Calera      48  71  62  67 /  10  30  90  90
Auburn      51  69  59  67 /   0  20  70 100
Montgomery  46  74  64  70 /   0  20  80 100
Troy        46  74  61  70 /   0  20  50  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...08/24
LONG TERM....75/32/Davis
AVIATION...08
Hazardous weather outlook, Nov 19, 1:58 PM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
158 PM CST Sun Nov 19 2023

ALZ011>015-017>050-202300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
158 PM CST Sun Nov 19 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a Marginal Risk of severe thunderstorms, including damaging
wind gusts up to 60 mph and isolated tornadoes, across the western
and southern portions of central Alabama Monday night through Tuesday
afternoon.

There is a threat of localized flooding, especially in low lying and
poor drainage areas across all of central Alabama, Monday nightduring
this time, withthrough Tuesday afternoon, with 1 to 2 inches of
rain and locally higher amounts.

Breezy conditions are expected outside of thunderstorms Monday
night, with sustained winds around 15 to 20 mph and gusts above 35
mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday night and Tuesday.

Nearby

Wind Advisories in Alabama, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.